Excite

Can anyone die from caffeine overdose?

Caffeine overdose happens when someone intentionally or accidentally ingests excessive amounts of the stuff. As you probably all know, caffeine is a substance which exists naturally in plants or can also be produced synthetically. Caffeine stimulates the central nervous system and is a diuretic, that is, increased urination is experienced.

Uses of caffeine and symptoms of overdose

There are several plants and natural things where you can find caffeine. It is essentially added to food and drink products. Although caffeine can exist in a synthetic form, it has the same effects as the natural extracts. Caffeine boosts energy levels, stimulates and improves mental alertness. In some cases, it is also used as painkillers and in the treatment of medical disorders.

If you love your coffee and cola drinks, you might want to control the amount of your daily intake daily as there can be side effects to excessive consumption. These symptoms can range from mild to severe and even fatal. In particular, you might experience the following:

  • - Breathing problems
  • - Convulsions
  • - Alertness altered
  • - Confusion
  • - Diarrhoea
  • - Fever
  • - Dizziness
  • - Hallucinations
  • - Insomnia
  • - Vomiting

In addition, a person who suffers from caffeine overdose may experience increased thirst. Muscle twitching and irregular heartbeat are likely to occur.

    Treatment

If you suspect caffeine poisoning, seek medical attention. The medical attendant will check for vital signs such as temperature, breathing and pulse rate and blood pressure. Treatment depends on the symptoms exhibited and will include breathing support, EKG, use of activated charcoal, laxative and tube insertion (gastric lavage). As a precaution, do not induce vomiting at home unless told by a doctor.

Latest news

In the UK, a British man who bought a tin of Hero Instant Energy Mints allegedly died of caffeine overdose. Each mint is known to contain 80 mg of caffeine which is the same amount found in a can of Red Bull. The deceased person’s blood level was known to contain 155 mg of caffeine. This is almost twice the amount that was known before to cause death. However, manufacturers of Hero insist the package is properly labelled and all warnings are visible on their shelves and products.

United Kingdom - Excite Network Copyright ©1995 - 2016